Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 46, NWS Dodge City, KS

May 24, 2023Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2023, 8:20 PM CDT for Seward County, Stevens County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2023, 8:20 PM CDT (01:20 UTC)
Expired
May 24, 2023, 9:00 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:22 PM CDTHAIL 110 S Woods, KSCORRECTS PREVIOUS HAIL REPORT FROM 10 S WOODS. TIME EST FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KDDC 250120
SVRDDC
KSC175-189-250200-
/O.NEW.KDDC.SV.W.0046.230525T0120Z-230525T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
820 PM CDT Wed May 24 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seward County in southwestern Kansas...
  Southeastern Stevens County in southwestern Kansas...

* Until 900 PM CDT.

* At 820 PM CDT, a severe thunderstorm was located near Tyrone, or 8
  miles west of Liberal, moving southwest at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Seward and southeastern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10127 3701 10129 3709 10111 3700 10093
TIME...MOT...LOC 0120Z 055DEG 18KT 3701 10108 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

FINCH
2 follow-up statements
087 
WWUS53 KDDC 250134
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
834 PM CDT Wed May 24 2023

KSC175-189-250200-
/O.CON.KDDC.SV.W.0046.000000T0000Z-230525T0200Z/
Seward KS-Stevens KS-
834 PM CDT Wed May 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...

At 833 PM CDT, a severe thunderstorm was located near Tyrone, or 10
miles west of Liberal, moving southwest at 15 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southwestern Seward and southeastern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10127 3701 10129 3709 10111 3700 10093
TIME...MOT...LOC 0133Z 080DEG 9KT 3701 10112 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

FINCH
808 
WWUS53 KDDC 250151
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
851 PM CDT Wed May 24 2023

KSC175-189-250201-
/O.EXP.KDDC.SV.W.0046.000000T0000Z-230525T0200Z/
Seward KS-Stevens KS-
851 PM CDT Wed May 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3700 10127 3701 10129 3709 10111 3700 10093
TIME...MOT...LOC 0151Z 054DEG 8KT 3701 10112 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:55 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 24, 4:55 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
455 PM CDT Wed May 24 2023

...Updated Aviation...

.SHORT TERM...(This evening through Thursday night)
Issued at 141 PM CDT Wed May 24 2023

WV imagery indicates weak ridging aloft transitioning east through
New Mexico. Meanwhile, an upper level trough of low pressure is
shifting slowly east through the Pacific Northwest/northern
California. Near the surface, a weak area of low pressure remains
anchored in southeastern Colorado.

Thunderstorm chances pick back up across western Kansas this evening
into early Thursday as an upper level trough of low pressure in the
far western Intermountain West edges east into the Great Basin,
producing an increasingly difluent west-southwest flow aloft across
the Western High Plains. Near the surface, a prevailing southeasterly
upslope flow continues to reinforce a fairly moist air mass across
western Kansas into eastern Colorado supporting surface dewpoints
holding in the mid/upper 50s(F) to the lower 60s(F), providing
sufficient instability with MLCAPE values upward of 1000 to 1500
J/kg. The majority of CAMs indicate likely diurnally driven
thunderstorm development across southeast Colorado in vicinity of
a surface trough axis late this afternoon as low/mid level lapse
rates steepen in conjunction with H5 vort maxima kicking out of
the Southern Rockies, with storms then projected to spread east
into extreme southwest Kansas later this evening and farther
through western Kansas into central Kansas overnight.

Temperatures tonight will be relatively similar to lows the past
couple of mornings with little change expected to the air mass
stretched across the high plains of western Kansas. Look for lows
down into the 50s(F) for much of the area while highs Thursday
afternoon are expected to push back up into the 70s(F).

.LONG TERM...(Friday through Wednesday)
Issued at 236 PM CDT Wed May 24 2023

A more active pattern is expected to continue into the weekend with
medium range ensembles indicating a broader scale upper level trough
remaining anchored from the Pacific Northwest southward into northern
California through at least Friday, ejecting a series of H5 vort maxima
out of the Southern Rockies into the Western High Plains within an
increasingly difluent southwest flow. With a prevailing southeasterly
upslope flow helping support increased low/mid level moisture across
the region, additional rounds of diurnally driven thunderstorms can
be expected as ejecting H5 vort maxima interact with a trough axis
lee of the Rockies, with subsequent evolvement into MCS's as they
transition east.

Temperatures are expected to remain fairly seasonal into the early
part of the weekend with little change to the general air mass across
the high plains, not to mention extended periods of increased cloud
cover. Afternoon highs are forecast to reach the 70s(F) Friday with
temperatures possibly nearing 80F in some areas Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 455 PM CDT Wed May 24 2023

VFR will prevail through the majority of this TAF period, however
several hours of MVFR stratus are likely Thursday morning.
Airports will be dry for the next several hours. A large
mesoscale convective system is forecast to move southeast into the
Texas panhandle 00-06z Thu, and the northern periphery of this may
impact the EHA-LBL areas this evening. Included a VCTS/CB mention
at LBL, but otherwise models are highly varied at shower and
convective coverage through Thursday, and as such included only a
mention of VCSH/VCTS/CB for most of the TAFs for now. Confidence
is low for any direct convective impacts at any specific airport.
Some models are quite wet with numerous showers midday Thursday,
which would lower ceilings and visibility should they verify.
Light southeast winds will continue to prevail through this TAF
period. After 15z Thu, southeast winds will increase at all
airports, modestly gusting 20-25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  74  58  75 /  60  60  50  60
GCK  57  73  58  72 /  60  60  50  50
EHA  56  74  57  75 /  60  50  60  50
LBL  57  74  57  74 /  70  60  60  60
HYS  57  77  57  77 /  40  70  50  50
P28  60  77  59  78 /  40  60  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, May 24, 3:50 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Wed May 24 2023

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Wed May 24 2023 /250 AM MDT Wed May 24 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A marginal risk for damaging wind and quarter size hail exists
between 5 and 8 pm around the Elkhart area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A marginal risk for excessive rainfall exists each evening and
overnight. Given the wet pattern - isolated significant flash
flooding possible with a high degree of uncertainty to location
and timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MR

In the hours before

Special weather statement, May 24, 7:07 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
707 PM CDT Wed May 24 2023

KSZ086-250045-
Seward KS-
707 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of southern Seward
County through 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3716 10106 3727 10087 3719 10073 3706 10075
      3700 10090 3700 10093
TIME...MOT...LOC 0006Z 239DEG 7KT 3709 10094

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH
Special weather statement, May 24, 7:50 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
750 PM CDT Wed May 24 2023

KSZ085-086-250115-
Seward KS-Stevens KS-
750 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of southwestern Seward
and southeastern Stevens Counties through 815 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal. This storm was nearly stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Seward
and southeastern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 10123 3717 10105 3702 10080 3700 10084
      3700 10109
TIME...MOT...LOC 0050Z 039DEG 1KT 3709 10102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:07 PM CDTSpecial Weather StatementDDCSeward38 min
May 24, 7:50 PM CDTSpecial Weather StatementDDCSeward25 min
May 24, 8:46 PM CDTSpecial Weather StatementDDCMorton29 min
May 24, 10:19 PM CDTSpecial Weather StatementDDCHamilton41 min
May 24, 11:04 PM CDTSpecial Weather StatementDDCHamilton56 min
May 24, 11:51 PM CDTSpecial Weather StatementDDCKearny, Scott39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.